Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS North Platte, NE

June 3, 20144 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2014, 3:47 PM CDT for 4 counties in Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 3:47 PM CDT (20:47 UTC)
Expired
Jun 3, 2014, 4:45 PM CDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:59 PM CDTHAIL 115 Nnw Taylor, NE
Jun 3, 4:10 PM CDTTSTM WND GST 605 N Taylor, NEESTIMATED WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:36 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KLBF 032047
SVRLBF
NEC071-089-115-149-032145-
/O.NEW.KLBF.SV.W.0053.140603T2047Z-140603T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 445 PM CDT

* AT 343 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  ALMERIA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CALAMUS RESERVOIR STATE RECREATION AREA...SWAN LAKE...AMELIA...
  HORSESHOE BEND LAKE...HANNAMON BAYOU CAMPGROUND...VALLEY VIEW FLAT
  CAMPGROUND...NUNDA SHOAL CAMPGROUND...VIRGINIA SMITH DAM...
  HOMESTEAD KNOLLS CAMPGROUND...DEVERRE...CARSON LAKE...SUNFISH LAKE
  AND GABLES.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 127 AND 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4233 9896 4189 9877 4177 9959 4201 9965
TIME...MOT...LOC 2047Z 244DEG 25KT 4192 9948

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:31 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 3, 3:31 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT TUE JUN 3 2014

.SYNOPSIS...
ISSUED AT 329 PM CDT TUE JUN 3 2014

A BROAD BELT OF STRONG WINDS ALOFT STRETCHING FROM SRN
CANADA TO THE CNTL/SRN PLAINS WILL CONTINUE IN PLACE THROUGH FRIDAY.
WINDS AT 500 MB WILL INCREASE TO 40 TO 50 KTS AT TIMES WHICH WILL
SUPPORT RELATIVELY HIGH VALUES OF BULK SHEAR AND THE DEVELOPMENT OF
STRONG OR SEVERE THUNDERSTORMS. MOISTURE WILL CONTINUE IN PLACE AT
TIMES FOR RAINFALL.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 329 PM CDT TUE JUN 3 2014

VERY ACTIVE WEATHER AFTERNOON WILL CONTINUE INTO THE EVENING HOURS.
CAPE VALUES HAVE SOARED TO 4K TO 6K J/KG AND AS CAP CONTINUES TO
WEAKEN THE THUNDERSTORMS TO INCREASE. SPC HAS SLIGHT RISK TO
MODERATE RISK FOR LARGE HAIL/DAMAGING WINDS/TORNADOES ACROSS THE
CWA. PV ANOMALY MOVING ACROSS THE ROCKIES WILL AID IN FOCUSING
DEVELOPMENT...ALONG WITH OUTFLOW FROM EARLIER CONVECTION.

ACTIVITY WILL QUICKLY TRANSITION EAST INTO AN MCS WITH CLEARING
SKIES OVERNIGHT. THE CLEARING SKIES WILL ALLOW FOR TEMPS TO COOL
WITH FOG/LOW STRATUS DEVELOPING. THE FOG WILL QUICKLY LIFT WITH
MOSTLY SUNNY SKIES FOR THE AFTERNOON. COOLER AIR SETTLES ACROSS THE
AREA WITH HIGHS IN THE 70S TO LOWER 80S. THE NEXT DISTURBANCE
ARRIVES ACROSS THE PANHANDLE FOR THE AFTERNOON WITH A SLIGHT CHANCE
FOR THUNDERSTORMS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 329 PM CDT TUE JUN 3 2014

WEDNESDAY NIGHT THROUGH FRIDAY...ANOTHER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH WEDNESDAY NIGHT WITH AN MCS OR TWO DEVELOPING ON
THE CNTL HIGH PLAINS/BLACK HILLS. THESE SYSTEMS SHOULD MOVE EAST
SOUTHEAST INTO EASTERLY UPSLOPE LOW LEVEL FLOW AROUND 30 KT. THE SPC
HAS OUTLOOKED AREAS GENERALLY ALONG AND WEST OF HIGHWAY 83 FOR SEVERE
STORM DEVELOPMENT.

IN THE WAKE OF THE STORMS WEDNESDAY NIGHT...HIGH PRESSURE BUILDS INTO
NCNTL NEB THURSDAY WITH SOUTHERLY RETURN FLOW DEVELOPING UP THE
HIGH PLAINS OF WYOMING AND WRN NEB. THE NAM SHOWS CONVECTION
DEVELOPING THURSDAY MORNING ACROSS WRN NEB MOVING INTO NCNTL NEB
DURING THE AFTN. IT IS UNCLEAR HOW ORGANIZED THIS CONVECTION WILL
BE GIVEN THE TIMING OF THE DISTURBANCE. BULK SHEAR AND INSTABILITY
ARE FAIRLY MODEST...25 TO 35 KT AND LIFTED INDICES OF AROUND -4 TO
-6 C.

ON FRIDAY...UPSLOPE FLOW STRENGTHENS BUT FOCUSES A BIT FARTHER SOUTH
ACROSS ERN COLO AND THE SRN NEB PANHANDLE DURING THE AFTN.
INSTABILITY/LIFTED INDICES AND BULK SHEAR INCREASE TO AROUND -8C AND
40 KTS WHICH SHOULD SUPPORT SUPERCELL DEVELOPMENT...INITIALLY ACROSS
THE HIGH PLAINS OF ERN COLO AND THE CHEYENNE DIVIDE WHICH WOULD MOVE
EAST SOUTHEAST INTO SWRN NEB LATE FRIDAY AFTN.

THE TEMPERATURE FORECAST FOLLOWS A TRADITIONAL MODEL BLEND FOR HIGHS
MOSTLY IN THE UPPER 70S TO NEAR 80 EXCEPT ACROSS THE NORTHWEST
FRIDAY WHERE UPPER 60S SHOULD PREVAIL.

FRIDAY NIGHT THROUGH TUESDAY...STRONG OR SEVERE STORMS EXIT THE FCST
AREA FRIDAY NIGHT TO BE FOLLOWED BY MORE STABLE BUT WET CONDITIONS.
A SHOT OF CANADIAN HIGH PRESSURE AND COLD AIR ALOFT SUGGEST THE
POTENTIAL FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT. A SECOND REINFORCING COLD FRONT AND CANADIAN
HIGH MOVES THROUGH MONDAY AND MONDAY NIGHT FOR A CHANCE SHOWERS AND
THUNDERSTORMS. ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL DROP
THROUGH THE NRN HIGH PLAINS NEXT TUESDAY WHICH COULD PRODUCE
ADDITIONAL TSTMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 113 PM CDT TUE JUN 3 2014

BUSY AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS. IMPACT ALREADY
AT KVTN AND EXPECTED THE STORMS TO IMPACT KVTN AND POINTS SOUTH AND
EAST. LESS CONFIDENCE FOR KLBF AS DEVELOPMENT EXPECTED NEAR THE
TERMINAL...AND COULD BE FURTHER EAST. THIS AFTERNOON INTO THE
EVENING WE WILL CONTINUE TO MONITOR CLOSELY AND WATCH FOR
AMENDMENTS AS IMPACT FOR THUNDERSTORM TIMING BECOMES MORE CERTAIN.
OVERNIGHT ACTIVITY PUSHES EAST...HOWEVER MODELS IN GOOD AGREEMENT
WITH LOW IFR CIGS/FOG DEVELOPING OVERNIGHT INTO THE EARLY MORNING
HOURS. VFR CONDITIONS DEVELOP BY MID MORNING ACROSS THE ENTIRE
AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...MASEK
LONG TERM...CDC
AVIATION...MASEK
Hazardous weather outlook, Jun 3, 3:33 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE JUN 3 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT TUE JUN 3 2014 /233 PM MDT TUE JUN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
MOVE EAST THROUGH THE EVENING HOURS. VERY LARGE HAIL AND DAMAGING
WINDS ARE LIKELY AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY NIGHT AND
THURSDAY. IN FACT...BECAUSE OF A FRONT SHIFTING BACK AND FORTH
ACROSS THE CENTRAL PLAINS...THUNDERSTORMS ARE POSSIBLE EACH DAY
THROUGH SATURDAY EVENING WITH THE HIGHEST PROBABILITY FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THROUGH 8 PM CDT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jun 3, 1:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 NE PAGE               42.41N 98.40W
06/03/2014  E1.75 INCH       HOLT               NE   PUBLIC

&&

JGOMEZ
Local storm report, Jun 3, 2:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
208 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          1 NW BASSETT            42.59N 99.55W
06/03/2014                   ROCK               NE   STORM CHASER

            AN UNCONFIRMED REPORT OF A BRIEF TORNADO 1 TO 1 1/2 MILES
            NORTHWEST OF BASSETT BY STORM CHASER.

&&

JGOMEZ
Local storm report, Jun 3, 2:31 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
231 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             SE STUART               42.60N 99.14W
06/03/2014  E1.75 INCH       HOLT               NE   PUBLIC

0120 PM     HAIL             S NEWPORT               42.60N 99.33W
06/03/2014  E1.75 INCH       ROCK               NE   PUBLIC

&&

JGOMEZ
Special weather statement, Jun 3, 2:34 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT TUE JUN 3 2014

NEZ007-010-032015-
BOYD NE-HOLT NE-
234 PM CDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 315 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BUTTE...OR 13 MILES
SOUTHWEST OF SPENCER...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  BUTTE...
  ANOKA...
  BRISTOW...
  GROSS...
  LYNCH...
  MONOWI...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  ANNCAR...
  MIDWAY...
  SPENCER DAM...
  SCOTTVILLE...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...
  DORSEY...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Jun 3, 3:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     STUART                  42.60N 99.14W
06/03/2014                   HOLT               NE   PUBLIC

            ALL WINDOWS ON NORTH SIDE OF NURSING HOME IN STUART ARE
            BROKEN.

&&

JGOMEZ
Local storm report, Jun 3, 3:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     STUART                  42.60N 99.14W
06/03/2014                   HOLT               NE   FIRE DEPT/RESCUE

            STUART FIRE CHIEF REPORTED NUMEROUS LARGE TREES DOWN IN
            STUART PARK.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:54 AM CDTSevere Thunderstorm WarningLBFCherry36 min
Jun 3, 11:13 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha47 min
Jun 3, 11:59 AM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock46 min
Jun 3, 12:41 PM CDTSevere Thunderstorm WarningLBFHolt, Keya Paha, Rock49 min
Jun 3, 1:16 PM CDTSevere Thunderstorm WarningLBFHolt44 min
Jun 3, 2:49 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt25 min
Jun 3, 3:58 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas47 min
Jun 3, 4:08 PM CDTSevere Thunderstorm WarningLBFBrown, Rock52 min
Jun 3, 4:18 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler42 min
Jun 3, 4:32 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas43 min
Jun 3, 4:42 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas48 min
Jun 3, 4:53 PM CDTSevere Thunderstorm WarningLBFWheeler39 min
Jun 3, 4:57 PM CDTSevere Thunderstorm WarningLBFCherry, Grant48 min
Jun 3, 5:11 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas49 min
Jun 3, 5:24 PM CDTSevere Thunderstorm WarningLBFBrown, Rock51 min
Jun 3, 5:54 PM CDTSevere Thunderstorm WarningLBFBlaine, Garfield, Loup51 min
Jun 3, 5:57 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln63 min
Jun 3, 6:05 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler40 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningLBFGarden, Grant30 min
Jun 3, 6:20 PM CDTSevere Thunderstorm WarningLBFCuster55 min
Jun 3, 6:41 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler49 min
Jun 3, 6:47 PM CDTSevere Thunderstorm WarningLBFGarden58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.